Hail, Wayne
- When
- September 7, 1:52 PM EST to 1:56 PM EST
- Where
- Wayne County, 0.69 mi S of Cambridge City
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.810, -85.170
A convective complex moved out of Illinois in the morning and held together as it reached southeast Indiana and western Ohio. The main threat from these storms was large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A convective complex moved out of Illinois in the morning and held together as it reached southeast Indiana and western Ohio. The main threat from these storms was large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 7, 1:12 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 212 PM EDT FRI SEP 7 2012 .SYNOPSIS... A LOW PRESSURE SYSTEM AND A STRONG COLD FRONT WILL MOVE INTO THE LOWER OHIO VALLEY TODAY. THEY WILL SWING ACROSS THE REGION TONIGHT BRINGING SHOWERS AND THUNDERSTORMS. A MUCH COOLER AIR MASS WILL SETTLE ACROSS THE REGION FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... POSITIVELY TILTED MID LEVEL TROF TO DIG SE INTO THE UPPER MS VLY BY EVENING GREAT LAKES/OH VLY BY SAT MORNING. DEEPENING SFC LOW TO TRACK FROM THE MID MS VLY NE INTO THE EASTERN GREAT LAKES BY SAT MORNING. A STRONG TRAILING COLD FRONT WILL SWEEP INTO WESTERN OHIO BY 06Z AND THRU ILNS EASTERN FA BY 12Z. STRONG DYNAMICS WILL EXIST WITH THE REGION IN THE ENTRANCE REGION OF AN UPPER JET. DEGREE OF INSTBY THAT WILL STILL BE IN PLACE WILL BE IN QUESTION. AT THIS TIME EXPECT MODERATE INSTBY WITH ORGANIZED STORMS DEVELOPING INTO A LINE MOVING INTO WESTERN PORTION OF FA BY LATE EVENING. THIS LINE OF STORMS WHICH WILL PUSH EAST ACRS THE FA AND GENERALLY WEAKEN. WILL CONTINUE TO HIGHLIGHT A SEVERE WEATHER THREAT FROM THESE STORMS IN THE HWO PRODUCT WITH DAMAGING WINDS BEING THE MAIN THREAT. ANOTHER QUESTION REVOLVES AROUND THE POTENTIAL FOR STORM DEVELOPMENT THIS AFTN IN THE WARM SECTOR. MODERATE INSTBY HAS DEVELOPED WITH A QUESTION ABOUT THE DEGREE OF CAPPING. STILL PLANNING A SPECIAL 18Z UPR AIR SOUNDING TO ASSESS THIS. ONGOING MCS MOVING EAST ACRS NRN INDIANA TO CONT TO PUSH EAST INTO W CNTRL OHIO EARLY THIS AFTN. THIS FEATURE HAS SURVIVED THRU THE MORNING AND WITH MODERATE INSTBY IN PLACE AND FAVORABLE BULK SHEAR HAVE BUMPED UP POPS TO CATEGORICAL AND MENTIONED POTENTIAL FOR THIS EARLY PERIOD OF SEVERE WX. CONTD HIGHS ON WARM SIDE OF GUID...WHICH GAVE MID 80S IN THE NW TO LOWER 90S FROM ABOUT THE I-71 CORRIDOR SOUTHEASTWARD. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... SHARP H5 TROF DIGS INTO THE WRN GREAT LAKES TONIGHT...BUT KEEPS ITS POSITIVE TILT. MODELS ARE IN PRETTY GOOD AGREEMENT...VARYING A LITTLE ON THE TIMING OF THE SYSTEM...AS THEY BRING A DEEPENING SFC LOW AND CDFNT UP THE OHIO VALLEY TONIGHT. LINE OF CONVECTION IS FCST TO REACH WRN SECTIONS TOWARDS 06Z. THIS IS GETTING TOWARDS THE TIME WERE THE SYSTEM MIGHT START WEAKENING DUE TO LOSS OF DAYTIME HEATING. SPC HAS THE ENTIRE FA UNDER A SLIGHT RISK...SO THREW IN A MENTION OF SEVER FOR TONIGHT. MODELS PLACE THE CDFNT IN THE COUNTIES AT 12Z SATURDAY. EXPECT CONVECTION TO BE ONGOING AT THE START OF SATURDAY IN THE E. H5 TROF IS LAGGING BEHIND THE FRONT...SO EXPECT SOME SHRA TO POP UP POST FRONTAL ON SATURDAY. KEPT SCT SHRA MAINLY ACROSS THE N AND E. 2ND SHARP H5 TROF DUMBBELLS IN THE THE GREAT LAKES LATE SATURDAY NIGHT INTO SUNDAY. AS THE TROF WORKS THRU THE REGION ON SUNDAY COULD SEE MORE SHRA POP UP. WENT WITH SLGT CHC POPS ACROSS THE NRN HALF...BUT THEY COULD DRIFT FARTHER S...BUT WILL LOOK AT THAT CLOSER TOMORROW. MUCH COOLER AIR WILL WORK IN POST FRONTAL ON SATURDAY. HIGH TEMPERATURES WILL ONLY REBOUND INTO THE UPPER 60S IN THE N AND THE LOWER TO MID 70S IN THE S. WENT A BLEND OF MOS FOR HIGHS AND LOWS SATURDAY THRU SUNDAY, LOWS WILL DROP INTO THE UPPER 40S AND LOWER 50S SATURDAY NIGHT WITH HIGHS IN THE LOWER TO MID 70S ON SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... SHORT WAVE ENERGY WILL ROTATE DOWN ACROSS THE GREAT LAKES SATURDAY NIGHT INTO SUNDAY. MOISTURE IS PRETTY LIMITED...BUT THE COMBINATION OF THIS AND SOME DAYTIME HEATING...MAY BE ENOUGH TO SQUEEZE OUT A FEW SHOWERS OR SPRINKLES ACROSS OUR NORTH SUNDAY AFTERNOON. OTHERWISE...RIDGING AT THE SURFACE AND ALOFT WILL BUILD INTO THE AREA THROUGH TUESDAY BEFORE SHIFTING OFF TO THE EAST THROUGH THE END OF THE LONG TERM PERIOD. THIS WILL PROVIDE DRY CONDITIONS AND MAINLY CLEAR SKIES THROUGH AT LEAST MID WEEK. AS THE SURFACE HIGH SLIDES OVERHEAD...CLEAR SKIES AND LIGHT WINDS WILL LEAD TO SOME SEASONABLY COOL NIGHTS. EXPECT OVERNIGHT LOWS TO DIP DOWN INTO THE 40S IN SOME OF THE OUTLYING AREAS THROUGH THE FIRST PART OF THE WEEK WITH DAYTIME HIGHS GENERALLY IN THE 70S. WE WILL THEN SEE A GRADUAL MODERATION IN TEMPS WEDNESDAY INTO THURSDAY AS THE HIGH BEGINS TO PUSH OFF TO THE EAST AND WE GET INTO RETURN FLOW. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A LINE OF SHOWERS AND STORMS MOVING INTO WEST CENTRAL OHIO MAY HOLD TOGETHER AS IT ENCOUNTERS DECENT INSTABILITY OVER THE REGION. THIS PUTS THE NORTHERN TAF SITES IN THE PATH OF THESE STORMS AS THEY MOVE SSE THIS AFTERNOON. ADDITIONAL ISOLATED POP UP SHOWERS AND STORMS WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON INTO EARLY EVENING...WITH SSW WINDS GUSTING TO AROUND 20KT AT TIMES. MODELS CONTINUE TO BE IN FAIR AGREEMENT WITH ANOTHER BAND OF STORMS DEVELOPING ALONG AN APPROACHING COLD FRONT LATER TONIGHT. AS THE FRONT MOVES THROUGH THE REGION...THE BEST WINDOW OF OPPORTUNITY FOR THUNDERSTORMS AFFECTING THE TAF SITES TONIGHT LOOKS TO BE FROM ABOUT 04-08Z. SHOWERS ARE EXPECTED TO LINGER FOR A TIME BEHIND THE FRONT INTO SATURDAY MORNING. AS THIS SYSTEM MOVES THROUGH TONIGHT... EXPECT MVFR CEILINGS TO LINGER INTO SATURDAY MORNING AS WELL... POSSIBLY DROPPING TO IFR IN SPOTS. CEILINGS WILL BEGIN TO LIFT BY THE END OF THE FORECAST PERIOD. SW WINDS WILL SHIFT TO THE NW WITH FROPA OVERNIGHT AND MAY SEE SOME GUSTS APPROACHING 25KT. .OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...SITES NEAR TERM...AR SHORT TERM...SITES LONG TERM...JGL AVIATION...KURZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1046 AM EDT FRI SEP 7 2012 INZ050-058-059-066-073>075-080-KYZ089>098-OHZ026-034-035-042>045- 051>053-060>062-070>072-077-078-081500- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY- LOGAN-UNION OH-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER- WARREN-CLINTON-HAMILTON-CLERMONT- 1046 AM EDT FRI SEP 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA MAINLY THIS EVENING INTO THE OVERNIGHT HOURS. A FEW STORMS COULD ALSO DEVELOP IN THE WARM...HUMID AND UNSTABLE AIRMASS AHEAD OF THIS FRONT THIS AFTERNOON. SOME OF THE THUNDERSTORMS DURING THE AFTERNOON AND TONIGHT MAY BE SEVERE WITH DAMAGING WINDS. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. KYZ099-100-OHZ046-054>056-063>065-073-074-079>082-088-081500- MASON-LEWIS-DELAWARE-MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY- FAIRFIELD-ROSS-HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 1046 AM EDT FRI SEP 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA DURING THE LATE EVENING INTO THE OVERNIGHT HOURS. A FEW OF THE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS BEFORE WEAKENING. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED DURING THE LATE EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
105 PM EDT FRI SEP 7 2012
INZ050-OHZ026-034-035-042>044-051>053-060>062-071830-
WAYNE IN-AUGLAIZE OH-CHAMPAIGN OH-CLARK OH-DARKE OH-GREENE OH-
HARDIN OH-LOGAN OH-MERCER OH-MIAMI OH-MONTGOMERY OH-PREBLE OH-
SHELBY OH-
105 PM EDT FRI SEP 7 2012
...A LINE OF RAPIDLY DEVELOPING THUNDERSTORMS WILL AFFECT SHELBY...
NORTHERN PREBLE...NORTHERN MONTGOMERY...MIAMI...MERCER...WESTERN
LOGAN...WESTERN HARDIN...NORTHWESTERN GREENE...DARKE...NORTHWESTERN
CLARK...WESTERN CHAMPAIGN...AUGLAIZE AND WAYNE COUNTIES THROUGH 230
PM EDT...
AT 100 PM EDT...RADAR INDICATED THUNDERSTORMS ALONG A LINE STRONG TO
SEVERE STORMS EXTENDING FROM 25 MILES NORTHWEST OF ROCKFORD TO 31
MILES WEST OF FRANKLIN...MOVING EAST AT 40 MPH.
WIND GUSTS IN EXCESS OF 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ROCKFORD...DUBLIN...
CAMBRIDGE CITY...HAGERSTOWN...FORT RECOVERY...CELINA...COLDWATER...
ST. HENRY...CENTERVILLE...UNION CITY...FOUNTAIN CITY AND ST. MARYS.
ALSO...CHATTANOOGA...WABASH...TAMA...FRANKLIN...MOUNT AUBURN...EAST
GERMANTOWN...MENDON AND JACKSONBURG ARE NEAR THE PATH OF THIS LINE OF
RAPIDLY DEVELOPING THUNDERSTORMS.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH. WATER WILL POND
ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT FOR POSSIBLE FUTURE
WARNINGS.
LAT...LON 3972 8409 3979 8523 4001 8520 4001 8482
4073 8480 4073 8446 4069 8445 4065 8389
4082 8388 4082 8358SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
208 PM EDT FRI SEP 7 2012
OHZ034-035-042-043-051-071900-
AUGLAIZE OH-DARKE OH-MERCER OH-MIAMI OH-SHELBY OH-
208 PM EDT FRI SEP 7 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SHELBY...NORTHWESTERN
MIAMI...MERCER...DARKE AND AUGLAIZE COUNTIES THROUGH 300 PM EDT...
AT 206 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM TAMA TO NORTH DAYTON TO 9 MILES SOUTHWEST OF UNION
CITY...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...COLDWATER...UNION
CITY...CELINA...ST. HENRY...ANSONIA...ST. MARYS...GREENVILLE...NEW
BREMEN...MINSTER...VERSAILLES...NEW KNOXVILLE AND FORT LORAMIE.
ALSO...COSMOS...ROSE HILL...MENDON...BURKETTSVILLE...NEW WESTON...
NEPTUNE...MONTEZUMA AND CARTHAGENA ARE NEAR THE PATH OF THIS LINE OF
STRONG THUNDERSTORMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 4068 8422 4066 8422 4066 8411 4065 8410
4065 8395 4031 8413 3998 8435 4002 8482
4050 8481 4072 8470SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
232 PM EDT FRI SEP 7 2012
INZ050-058-059-071900-
UNION IN-FAYETTE IN-WAYNE IN-
232 PM EDT FRI SEP 7 2012
...A STRONG THUNDERSTORM WILL AFFECT WAYNE...NORTHERN FAYETTE AND
NORTHERN UNION COUNTIES THROUGH 300 PM EDT...
AT 228 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR DUBLIN...
MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CAMBRIDGE CITY...
HAGERSTOWN...RICHMOND...FOUNTAIN CITY AND CENTERVILLE.
ALSO...FRANKLIN...MOUNT AUBURN...EAST GERMANTOWN...BEESONS...METTEL
FIELD...JACKSONBURG...ECONOMY AND WATERLOO ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.
LAT...LON 3979 8530 3980 8523 3987 8522 3988 8521
4000 8521 4001 8520 4001 8483 4001 8482
3963 8482 3971 8530 3979 8531
HATZOSThe Indianapolis radar (KIND), 96 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411607.